Get started with your free eBook.

Discover the top 14 things you’re doing that are damaging your bones.

The Once-A-Month Actonel Dose


In 2008, the FDA approved the once-a-month Actonel dose. Their reasoning came from a single study that compared the benefits of a daily 5mg Actonel dose with a monthly 150mg dose, and the monthly dose was found to be “just as effective.” The new dosage was hailed as a more convenient option; no more remembering to take a pill each day.

Think about this for a moment. The once-a-month Actonel dose may be more convenient, but what does this seemingly good news say about the persistence of this drug in the system?

Long-Lasting Effects, Good and Bad

Apparently, Actonel has very long-lasting effects, and it stands to reason that this would apply to nasty side effects as well. Ironically, the following warning appears on Actonel’s own website: “Stop taking Actonel® and tell your doctor right away if you have trouble or pain when you swallow, chest pain, or new or worsening heartburn, as these may be signs of serious upper digestive problems.”1 But how can you stop taking a medication that is intended to last for 30 days? Once you take that once-a-month dose, it’s like taking Actonel daily for the next 30 days.

And isn’t it interesting that the above warning is only applied to the “mild” side effects? The warning goes on in a separate section: “Side effects may include stomach pain, upset stomach, or back, muscle, bone or joint pain, sometimes severe. … Promptly tell your doctor if you develop dental problems, as serious jawbone problems have been reported rarely. Inform your doctor of any new or unusual pain in your hip, groin, or thigh as unusual thigh bone fractures have been reported rarely.” There’s nothing there about stopping Actonel if you experience these side effects, which is telling – maybe they don’t want you to make the connection that you really can’t stop the once-a-month Actonel dose once you start.

Higher Dose, Higher Risk

Notice how often the term “rarely” is used in the Actonel warning above. The side effects are made to sound like unusual, freak events that happen to “the other guy.” First of all, cases of severe side effects are grossly under-reported, making them seem rarer than they really are. Second of all, and perhaps more important, all bisphosphonates (and Actonel is a bisphosphonate) do harm in the end, even if you don’t experience the side effects printed on the label. The bottom line is, downing 150mg in one dose simply raises the risk for both short-term and long-term negative effects.

The once-a-month Actonel dose is not a “better” form of Actonel; it’s still a toxic bisphosphonate with all the damaging power that comes with those substances.

No Dose, No Risk

One of the most amazing and powerful things about the Save Our Bones Program is the lack of risk involved. It’s a matter of diet, lifestyle, and balance; it’s about reconnecting with a natural way of life that brings body systems into harmony, including your bones. Don’t fall for the notion that a once-a-month dose of Actonel is somehow less risky or “more convenient.” In fact, don’t fall for the notion that Actonel will help your osteoporosis at all, because ultimately, it will make the problem worse. I urge you to consider try the Save Our Bones Program and embark on a risk-free journey of bone health and restoration.



Print Friendly and PDF

The Top 14 Things You’re Doing That Are Damaging Your Bones... And More!

  • Stop The Bone Thieves! report
  • Email course on how to prevent and reverse bone loss
  • Free vital osteoporosis news and updates.
Get It Free Now

12 comments. Leave Yours Now →

  1. Erica November 9, 2015, 12:23 am

    I took once a month Actonel for approximately a year, when I was 17 to 18, for “mild osteopenia.” stopped after just 1 year on my own terms.
    Fast forward 5 years. I am 23 years old. Is there anything one can do to speed the removal of the drug, or remove the brittle layer that was laid down? I feel as though I was a guinea pic for this new drug, with parents in the medical field…

    • Vivian Goldschmidt, MA November 9, 2015, 8:47 am

      Hi Erica,

      That is quite a young age for taking a bisphosphonate like Actonel! But that might work in your favor – your body was still very actively building bone and remodeling as you moved into adulthood between the ages of 17 and 18.

      As far as the drug getting out of your system, the half-life of bisphosphonates is approximately 10 years, meaning that it takes about 10 years for the body to get rid of half of the drug that attached itself to bone. As you know, these drugs stop normal bone metabolism, namely bone remodeling, but as it gets released and less is attached to bone, normal bone remodeling resumes at one point. The question is WHEN will this happen. As with everything else in the human body, this varies with each individual. According to a Harvard Medical School study (also mentioned in the book), pre-drug bone metabolism is restored to “normal” levels in an average of five (5) years.

      • Erica November 11, 2015, 1:29 pm

        Thank you, Vivian. That clears things up; Though I may still have some of the bisphosphonate in system, (wow, 20 years to get rid of it all?) bone metabolism should be back to normal or close to normal now that 5 years has passed.

  2. irene klensch September 8, 2015, 6:17 am

    took my first dose on 5 Sep 15 and felt good the first day. And then it hit – diarrhea for the next 2 days (pretty bad), so I talked to an RN who suggested eating light and taking an Imodium. It seemed to do the trick far as the diarrhea goes, but I still just plain don’t feel good. I have a lot of faith in my gynochologist and didn’t even consider researching the drug first. Big mistake. Will talk to him today (go figure – Labor Day weekend and he wasn’t around) – and will for sure discontinue taking it. Not worth it in my opinion. Haven’t felt this bad in years.

  3. karen griswold July 25, 2015, 3:53 pm

    Hi all!
    I took my first dose of the 150 mg pill five days ago and feel horrible. Violent dysentery (watery diarrhea), back pain, headaches, nausea, esophagus problems after arising, abdominal cramping.
    I would like to encourage anyone who had had a significant adverse reaction to advise the FDA’s Medwatch.
    I just did that (the package insert with the Actonel had the info – which can be found by a simple internet search. I was surprised how easy a process it was and I at least felt that maybe sharing the experience may make even a fraction of a difference.
    I asked that these drugs – Actonel , Fosomax, etc etc have a black box warning like the Proteo drug currently has.
    The doctor who prescribed me this drug called it a “conservative” treatment. It would be conservative I guess if compared to a knife through the heart.
    At least with a black box warning, there is a requirement that patients be warned.
    Next time I want to feel this bad, I will go out to the shed and ingest a dangerous chemical at a fraction of the cost and without the bother of an office visit.
    Be well.

  4. Sarah December 9, 2014, 3:10 pm

    I took one dose of Actonel 30 days ago and all of my hair is falling out! My doctor prescribed this as if it was a strong calcium vitamin and he said there are no side effects. I am horrified at what it does to the body. Unfortunately I didn’t take time to research it before I took one pill. Whoever heard of such damage occurring after taking one pill? I am panicking and wondering how long the hair loss will continue. If it stops soon I may avoid having to wear a wig….I don’t even have osteoporosis…

    • Vivian Goldschmidt, MA December 10, 2014, 7:56 am

      Sarah, research does show that bisphosphonates can cause hair loss (alopecia) – but the good news is, Foundation Supplements can boost your hair health! You can read more details about this phenomenon at this link:

      • Sarah December 14, 2014, 3:47 pm

        Thank you. I started taking these supplements. I am also practicing “gentle hair care” such as no hair drying, little brushing, light infrequent shampooing. Do you know how long it will take for my hair to recover and stop falling out?

  5. Julia August 4, 2014, 9:22 am

    Just took my first dose of actonel and worried- how is everyone doing that is taking it? Also- confused about that once a month thing. I took it today- so next dose should be in 4 weeks–Labor Day? Or sept 4?

  6. Linda Smith October 25, 2013, 11:44 am

    For last 4 years I have changed my diet, exercise daily and took no medication. My Dexa was very bad–my bone density had decreased 6% in all areas. Doc wants me to take Actonel. What is experience with you all on the amount of decrease in bone density. I really don’t want to take it but wonder if my bones will just continue to deteriorate. Thank you.

  7. Lynn August 15, 2013, 3:32 pm

    I take Actonel and was wondering if the generic brand is being sold also

  8. Serena June 29, 2013, 8:38 am

    Wish I had all this info before they prescribed this for me! I thought I was going to die after taking this!!

Join the Conversation. Leave a Comment.

The purpose of this comment section is to encourage you to interact with the rest of the Save Our Bones Community. Thank you so much for joining the conversation!

Get Started With Your FREE
Natural Bone Building Kit.

Get a free copy of our ‘Stop The Bone Thieves’ eBook, exclusive content that you can’t find anywhere else, plus vital osteoporosis news and updates.

Get It Free

My Cart

Edit Total:
Continue Shopping